Hail, Bladen
- When
- May 4, 5:50 PM EST
- Where
- Bladen County, 1.71 mi E of Dublin
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.650, -78.690
Golf ball sized hail was reported by the public.
An upper level disturbance caused storms along the coast and over the waters. Storm initiation then shifted inland along a stalled frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
An upper level disturbance caused storms along the coast and over the waters. Storm initiation then shifted inland along a stalled frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 4, 2:00 PM EST, 3 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
300 PM EDT Sun May 4 2025
.SYNOPSIS...
A cold front will move toward the coast tonight before stalling
over or near the area through at least mid week leading to periods
of unsettled weather. Tuesday may wind up the only rain-free day
of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
A line of storms just east of US701 is slowly moving eastward, with
stronger convection towards north end of the line. Scattered storms
are expected to continue through this evening as a cold front just
west of our CWA slowly progresses east, with a dry slot keeping our
western areas dry. Most of the area remains in a marginal risk (1
out of 5) for severe weather for the rest of today due to plenty of
shear east/southeast of the deep cutoff low currently seen spinning
over the lower Ohio Valley on water vapor imagery.
Front enters our CWA late today into tonight, moving very slowly due
to deep SSW flow parallel to the front. May see a few showers clip
the coast overnight, but predominantly dry after midnight. Chance
for patchy fog across Cape Fear region by Monday morning, east of
the front with plenty of low level moisture present. The north-to-
south oriented front remains stalled across the area through Monday
evening , almost bisecting the CWA though closer to the coast in NE
SC and further inland in SE NC. Decent MLCAPE looks to develop
Monday afternoon east of the front (i.e., focused over the Cape Fear
region), although dry air aloft will limit coverage of any storms.
Therefore have kept pops around 20-30% across SE NC Monday for
widely scattered storms in the afternoon. Deep layer shear will
still be present, courtesy of the still present cutoff low, but it
will be tough for deep convection to develop to tap into the shear.
Low temps tonight will depend on position of the stalling front,
with mid 50s forecasted along and west of I-95 and low to mid 60s
along the coast. High temps Monday in the low 80s with breezy south-
southwest winds.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Moisture associated with frontal boundary to slip offshore Monday
night into Tuesday, likely bringing the only rain-free period of the
week. Temperatures will be fairly close to normal.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Frontal moisture returns on Wednesday and rain chances along
with it. It appears a gradual process keeping rain chances
fairly low on Wednesday, the more precipitous rise in
precipitation potential is slated for Wednesday night into
Thursday. With the mid level cutoff no longer in the equation
our flow will become zonal, roughly aligned with the boundary
and giving it little impetus to move. The latter part of the
period is a bit muddled. Another cutoff drops into the
Northeast, possibly shunting some of the moisture farther south
whereas some models like the EC draw the boundary back inland as
weak cyclogenesis ensues. Unsettled weather then continues into
the weekend as the southern branch of the jet stream tries to
become active (though the cleaner FROPA on the EC would imply a
drying trend).
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Pockets of MVFR cumulus deck, including at KFLO, will improve
to VFR over the next hour or so. Predominantly VFR into tonight,
with exception of brief vsby drops within scattered
thunderstorms - MYR and CRE have best chance for thunderstorms
(compared to other TAF sites) later this afternoon. Mostly clear
skies tonight. Cold front will slowly move in this evening into
tonight, before stalling across the area into tomorrow. Looks
like there will be just enough moisture at the surface to
produce patchy fog late tonight into Monday morning,
particularly across inland SE NC/KLBT. There may be a period of
MVFR ceilings at coastal terminals late Monday morning due to
low LCL heights as diurnal cumulus form east of the stalled
front. Chance for isolated storms across Cape Fear region
towards end of TAF period.
Extended Outlook...VFR may return Tuesday otherwise periodic
MVFR/IFR visibility in showers and thunderstorms expected to
continue through the end of the outlook period.
&&
.MARINE...
Through Monday...Elevated seas due to south swell will continue to
improve through this evening into tonight, lowering to 3-4 ft for
tonight and Monday, combination of S and SE swell components.
Scattered thunderstorms will be possible over the local coastal
waters this evening through tonight, and again off the Cape Fear
coast Monday afternoon as cold front approaches tonight before
stalling just inland through tomorrow. Winds will remain
predominantly out of the south 10-15 kts, with slightly weakened
winds during overnight hours.
Tuesday night through Friday...
A front will be stalled just south of the area for most of the
period. This will keep wind speeds light, but getting a dominant
direction to pop out could be tough at times as some
variability is expected. With wind waves diminishing in these
conditions it will be the abating E to SE swell that will lower
dominant wave heights. Flow may pick up Friday if the boundary
lifts back to the north by model spread is large by then.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
110.
Air Quality Alert until midnight EDT tonight for NCZ107>110.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...VAO
SHORT TERM...MBB
LONG TERM...RJB/MBB
AVIATION...VAO
MARINE...ILMHazardous Weather Outlook National Weather Service Wilmington NC 300 PM EDT Sun May 4 2025 NCZ110-051900- Coastal Brunswick- 300 PM EDT Sun May 4 2025 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderate rip current risk possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-SCZ054-051900- Coastal Pender-Coastal Horry- 300 PM EDT Sun May 4 2025 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderate rip current risk possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-051900- Coastal New Hanover- 300 PM EDT Sun May 4 2025 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderate rip current risk possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-051900- Coastal Georgetown- 300 PM EDT Sun May 4 2025 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderate rip current risk possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-SCZ017-023-024-032-033-039-055-058-059-051900- Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 300 PM EDT Sun May 4 2025 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-109-051900- Inland New Hanover-Inland Brunswick- 300 PM EDT Sun May 4 2025 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-051900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 300 PM EDT Sun May 4 2025 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington NC
159 PM EDT Sun May 4 2025
NCZ096-099-105-041900-
Columbus NC-Inland Pender NC-Bladen NC-
159 PM EDT Sun May 4 2025
...A BROKEN LINE OF THUNDERSTORMS WILL IMPACT NORTHWESTERN PENDER...
SOUTHEASTERN BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES THROUGH 300
PM EDT...
At 157 PM EDT, Doppler radar was tracking a broken line of
thunderstorms near Emerson, or 12 miles northeast of Whiteville,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rowan, Penderlea, Carvers, Lisbon, Lagoon, Elkton, Council, Emerson,
Willard, Kelly, Atkinson, and Watha.
This includes Interstate 40 between mile markers 389 and 393.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3471 7798 3472 7779 3432 7852 3446 7866
3470 7837 3470 7836 3467 7832 3461 7831
3458 7826 3455 7825 3472 7811 3473 7801
TIME...MOT...LOC 1757Z 231DEG 24KT 3445 7852
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHKSpecial Weather Statement
National Weather Service Wilmington NC
323 PM EDT Sun May 4 2025
NCZ105-042000-
Inland Pender NC-
323 PM EDT Sun May 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PENDER COUNTY
THROUGH 400 PM EDT...
At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 9 miles northwest of Burgaw, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Penderlea, Murray Town, Malpass Corner, Wards Corner, Willard, and
Watha.
This includes Interstate 40 between mile markers 388 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 7806 3462 7821 3472 7809 3473 7801
3471 7798 3472 7794 3472 7768
TIME...MOT...LOC 1923Z 228DEG 34KT 3461 7807
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHKSpecial Weather Statement
National Weather Service Wilmington NC
522 PM EDT Sun May 4 2025
NCZ096-105-042215-
Inland Pender NC-Bladen NC-
522 PM EDT Sun May 4 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BLADEN COUNTY THROUGH
615 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lagoon, or 8 miles southeast of Elizabethtown, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lagoon and White Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 7839 3473 7839 3472 7838 3470 7837
3469 7835 3468 7835 3467 7832 3465 7832
3464 7831 3463 7832 3460 7830 3458 7826
3459 7822 3458 7825 3457 7826 3445 7845
3459 7860 3476 7841
TIME...MOT...LOC 2121Z 225DEG 29KT 3457 7848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHKSpecial Weather Statement
National Weather Service Wilmington NC
616 PM EDT Sun May 4 2025
NCZ096-099-042245-
Columbus NC-Bladen NC-
616 PM EDT Sun May 4 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLADEN AND NORTH CENTRAL
COLUMBUS COUNTIES THROUGH 645 PM EDT...
At 616 PM EDT, local law enforcement reported a strong thunderstorm
near Southeastern Community College, or near Whiteville, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Law enforcement.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whiteville, Elizabethtown, Abbottsburg, Lisbon, Lagoon, Elkton,
Emerson, Clarkton, White Lake, Columbus Regional Healthcare System,
and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3477 7843 3475 7839 3473 7839 3472 7838
3470 7837 3469 7835 3468 7835 3467 7832
3465 7832 3464 7831 3463 7832 3462 7831
3460 7830 3431 7870 3444 7886 3481 7845
TIME...MOT...LOC 2216Z 226DEG 20KT 3441 7875
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHKSpecial Weather Statement
National Weather Service Wilmington NC
632 PM EDT Sun May 4 2025
SCZ058-059-042330-
Northern Horry SC-Central Horry SC-
632 PM EDT Sun May 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HORRY COUNTY
THROUGH 730 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Horry, or 10 miles northwest of Conway, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Torrential
rainfall is also occurring with this storm and may lead to
localized flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Horry, Bayboro, Green Sea, and Aynor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3428 7906 3421 7896 3411 7885 3386 7919
3390 7927 3390 7930 3392 7931
TIME...MOT...LOC 2231Z 214DEG 9KT 3396 7918
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RGZThe Wilmington radar (KLTX), 77 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
Golf ball sized hail was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241134.